Approximation by piecewise constant functions in a BV metric

Pavel Bělík, Mitchell Luskin

Research output: Contribution to journalArticlepeer-review

10 Scopus citations


We study the approximation properties of piecewise constant functions with respect to triangular and rectangular finite elements in a metric defined on functions of bounded variation. We apply our results to a thin film model for martensitic crystals and to the approximation of deformations with microstructure.

Original languageEnglish (US)
Pages (from-to)373-393
Number of pages21
JournalMathematical Models and Methods in Applied Sciences
Issue number3
StatePublished - Mar 2003

Bibliographical note

Funding Information:
This work was supported in part by AFOSR F49620-98-1-0433, by NSF DMS-0074043, and by the Minnesota Supercomputer Institute.


  • Approximation
  • Bounded variation
  • Finite element
  • Martensite
  • Piecewise constant
  • Thin film


Dive into the research topics of 'Approximation by piecewise constant functions in a BV metric'. Together they form a unique fingerprint.

Cite this